Texas, 2021

Tornado and Hail in Texas, March 22 to 23, 2021

March 22 to 23, 2021 · NWS EWX · 28 events in 12 counties and zones

An upper level low moved from the Four Corners region to the southern Plains and brought a cold front through South Central Texas. Thunderstorms developed along the front and some of these storms produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$212,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low moved from the Four Corners region to the southern Plains and brought a cold front through South Central Texas. Thunderstorms developed along the front and some of these storms produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 22, 5:11 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 22, 5:11 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
611 PM CDT Mon Mar 22 2021

.UPDATE...
Scattered strong to severe storms remain just northwest of our CWA,
but latest hi-res model guidance shows some development to the south
across our northern CWA. Some of this activity could be severe with
modest instability and shear and a Severe Thunderstorm Watch has
been issued for areas north of a Gillespie to Travis line. Can't rule
out something a bit farther south of that as well. Hail and wind will
be the main hazards but hodographs from VWPs do show some decent
low-level profiles for rotation and this will have to be watched as
well.

&&

.AVIATION...
Convection remains northwest of AUS at the present time with some
scattered light rain just east of DRT. Should see the scattered rain
showers impact the I35 sites later this evening with AUS the most
likely to see some thunderstorms with the activity as well. In
addition to the rain chances, MVFR ceilings are expected this evening
until drier air moves in behind the storm system late tonight. Winds
will be breezy from the southeast this evening and then switch to the
southwest/west behind the boundary late tonight.

&&

.PREV DISCUSSION... /ISSUED 241 PM CDT Mon Mar 22 2021/

SHORT TERM (Today through Tuesday)...
An upper level low is moving into West Texas this afternoon. A
surface cold front is stretched from the Texas Panhandle to north
central Mexico. Ahead of the front winds are from the southeast
across our CWA. Dewpoint temperatures across our CWA are in the 50s
with temperatures in the 60s and 70s. As the upper low and frontal
boundary progress to the east tonight, they will bring a chance for
showers and thunderstorms to South Central Texas. The big question
is how strong will storms be. The morning sounding from DRT showed a
strong cap with the temperature around 16 degrees C near 800 mb. At
FWD the cap was much weaker. So, it looks like there will be better
chances for severe thunderstorms farther north. How far south will
the severe come? Model soundings are split on whether the cap will
erode over any part of  the our CWA. SPC has extended the Marginal
risk to a line from northeastern Val Verde to Bandera to northern
Lee. This includes the Austin metro area. Storm strength will all
depend on if there is enough cooling at the top of the boundary
layer, and without any model consensus, it's too hard to tell. If
storms can develop there are steep lapse rates aloft and large hail
and damaging wind gusts are the most likely threats. The best timing
for strong storms is late this evening into the early overnight
period. All the convection should push off to the east by around
sunrise Tuesday. Dry weather will return for Tuesday and Tuesday
night. Drier air will move in behind the cold front. Skies will
clear and the sunshine will allow temperatures to climb into the 80s
across most of the area Tuesday afternoon. Winds will turn around to
the south Tuesday night, but skies will stay mostly clear and
temperatures will cool to near normal for Wednesday morning.

LONG TERM (Tuesday Night through Sunday)...
With southerly flow back in place to start the long term period it
will set the stage for an active Wednesday and Thursday, before the
weather takes a breather headed into the weekend.

Models are showing a much deeper trough digging across northern
Mexico and moving towards the Big Bend Region of Texas by Wednesday
morning. Wednesday morning could see a mix of light rain and perhaps
a rumble of thunder east of Interstate 35 in the warm sector where a
warm front will extend from the Surface Low across the Rio Grande
Plains. The West Texas Dryline will push eastward into the Rio
Grande Plains during the afternoon hours allowing for temperatures
to soar into the mid to upper 80s. Rain chances linger in that warm
sector to the east through the early afternoon hours, but by late
afternoon into the evening hours there should be a lull in
precipitation across the area. As the upper trough across West Texas
arrives it will be accompanied by a Pacific Front pushed through by
the larger trough moving through the Central Plains. At the same time
the surface low will move along the Texas Coast. This will produce
decent chances of rain area wide for Wednesday night into Thursday
morning. Models have slowed the frontal passage slightly with most
now showing it moving through the I-35 corridor around daybreak on
Thursday. The 12z NAM is now the driest of the models keeping any
precipitation confined mostly to the Coastal Plains. The GFS has
come more in line with the ECMWF and Canadian showing decent QPF
across the Edwards Plateau and Hill Country with the frontal passage
on Thursday morning. Model soundings show plenty of shear, but are
fairly limited when it comes to instability so, combined with the not
ideal timing of the FROPA being very early Thursday morning chances
for strong storms look lower. That said, with the disagreement still
present in some of the models will need to watch this trend over the
next 48 hours.

Rain chances linger into mid-day Thursday before the system pushes
east and clearing begins by late in the day. Highs Thursday will be
cooler behind the system with breezy winds. Friday and Saturday will
see sunny skies with a warming trend. The next system looks to
arrive Sunday morning. Models keep most of the QPF down along the
Texas Coast with the NBM currently not showing any PoPs across our
area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              55  81  54  78  55 /  50   0   0  40  50
Austin Bergstrom Intl Airport  55  82  53  79  55 /  50   0   0  40  50
New Braunfels Muni Airport     55  85  54  82  57 /  50   0   0  30  40
Burnet Muni Airport            47  78  52  77  50 /  70   0   0  40  50
Del Rio Intl Airport           48  86  54  85  54 /   0   0   0   0  30
Georgetown Muni Airport        52  79  52  77  53 /  70   0   0  40  50
Hondo Muni Airport             48  85  53  84  55 /  30   0   0  10  40
San Marcos Muni Airport        54  83  52  79  56 /  50   0   0  40  50
La Grange - Fayette Regional   59  83  57  80  60 /  50   0   0  50  40
San Antonio Intl Airport       54  83  56  80  57 /  40   0   0  30  40
Stinson Muni Airport           54  84  55  81  58 /  40   0   0  20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Hampshire
Long-Term...EWilliams
Hazardous weather outlook, Mar 22, 2:58 AM CST, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
358 AM CDT Mon Mar 22 2021

TXZ171>173-183>194-202>209-217>225-228-230900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
358 AM CDT Mon Mar 22 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A strong storm or two will be possible this evening across the
area as a weak cold front moves into the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 22, 8:02 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
902 PM CDT Mon Mar 22 2021

TXZ171-172-188-190-230245-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
902 PM CDT Mon Mar 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO...
GILLESPIE...LLANO AND SOUTHWESTERN BURNET COUNTIES UNTIL 945 PM
CDT...

At 902 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doss, or 17 miles south of Mason, moving east at 65 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Burnet, Marble Falls, Kingsland, Llano, Round
Mountain, Buchanan Dam, Gainesville, Granite Shoals, Horseshoe Bay,
Johnson City, Meadowlakes, Stonewall, Highland Haven, Castell, Inks
Lake State Park, Blowout, Rocky Creek, Hye and Crabapple.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.

LAT...LON 3077 9810 3022 9837 3026 9930 3046 9930
      3050 9925 3050 9897 3070 9896 3075 9890
      3074 9866 3076 9856
TIME...MOT...LOC 0202Z 262DEG 57KT 3050 9914

EW

The radar

The Ft Hood radar (KGRK), 96 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

25 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Burnet

When
March 22, 8:19 PM CST
Where
Burnet County, 9.72 mi WNW of Burnet Craddock Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.780, -98.390

A thunderstorm produced hail from quarter to golf ball size. Hailed covered parts of FM 690, CR 108, and CR 110.

Hail, Burnet

When
March 22, 8:24 PM CST
Where
Burnet County, 9.01 mi W of Buchanan Lake
Measured
2.5 in hail
Reported by
Public
Coordinates
30.800, -98.380

A thunderstorm produced hail that was measured at 2.0 to 2.5 inches on the east side of Lake Buchanan.

Hail, Burnet

When
March 22, 8:25 PM CST
Where
Burnet County, 7.71 mi W of Buchanan Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
30.820, -98.360

A thunderstorm produced ping pong ball to golf ball size hail on the east shore of Lake Buchanan.

Hail, Burnet

When
March 22, 8:25 PM CST
Where
Burnet County, 1.91 mi WNW of Buchanan Lake
Measured
3 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.830, -98.260

A thunderstorm produced three inch size hail that dented cars north of Burnet.

Hail, Burnet

When
March 22, 8:30 PM CST
Where
Burnet County, 1.37 mi WSW of Buchanan Lake
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
30.810, -98.250

A thunderstorm produced three inch diameter hail along CR 108 just north of Burnet.

Hail, Burnet

When
March 22, 8:37 PM CST
Where
Burnet County, 1.91 mi WNW of Buchanan Lake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.830, -98.260

A thunderstorm produced ping pong ball size hail north of Burnet.

Thunderstorm Wind, Burnet

When
March 22, 8:55 PM CST to 9:00 PM CST
Where
Burnet County, 0.59 mi SW of Bertram to 0.93 mi SSE of Bertram
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.745, -98.058

A National Weather Service damage survey of the Bertram area found wind damage was caused by strong microburst winds. In particular, building damage in Bertram occurred along Hwy 29 between FM 243 and North East St. There was roof damage at several businesses as well as roof and wall failures of 2 buildings near the Highway 29|and North Grange St. intersection. Debris was blown generally west to east with |estimated winds at 75 mph. The damage was highly concentrated in this area of Bertram with no direct evidence of a tornado. Flying debris caused additional damage including broken windows at the Bertram library. As the severe thunderstorm moved|east along Highway 29, additional roof damage was observed near Reed Circle.

Hail, Burnet

When
March 22, 9:05 PM CST
Where
Burnet County, 0.69 mi S of Bertram
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
30.740, -98.050

A thunderstorm produced golf ball size hail that broke through a skylight on a house in Bertram.

Thunderstorm Wind, Williamson

When
March 22, 9:30 PM CST
Where
Williamson County, 3.65 mi SSW of Andice
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.730, -97.870

A thunderstorm produced wind gusts estimated at 60 mph that knocked down approximately 200 feet of fence in Andice.

Hail, Williamson

When
March 22, 9:50 PM CST
Where
Williamson County, Walburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.730, -97.580

A thunderstorm produced quarter size hail in Walburg.

Hail, Travis

When
March 22, 10:14 PM CST
Where
Travis County, 2.26 mi NE of Cedar Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
30.240, -97.920

Hail, Kerr

When
March 22, 10:47 PM CST
Where
Kerr County, 3.89 mi NNW of Kerrville
Measured
1 in hail
Reported by
Public
Coordinates
30.100, -99.160

A thunderstorm produced quarter size hail north of Kerrville.

Hail, Real

When
March 22, 10:50 PM CST
Where
Real County, 0.92 mi NW of Leakey
Measured
2 in hail
Reported by
Public
Coordinates
29.740, -99.760

A thunderstorm produced two inch diameter hail just north of Leakey.

Hail, Real

When
March 22, 10:55 PM CST
Where
Real County, 4.08 mi NE of Leakey
Measured
1 in hail
Reported by
Public
Coordinates
29.770, -99.700

A thunderstorm produced 0.5 inch to one inch hail northeast of Leakey.

Hail, Blanco

When
March 22, 11:56 PM CST
Where
Blanco County, 3.66 mi SSW of Twin Sisters
Measured
1.75 in hail
Reported by
Public
Coordinates
29.950, -98.420

A thunderstorm produced golf ball size on the north side of Spring Branch.

Hail, Kendall

When
March 23, 12:04 AM CST
Where
Kendall County, 1.38 mi ENE of Boerne
Measured
1 in hail
Reported by
Public
Coordinates
29.790, -98.710

A thunderstorm produced quarter size hail in Boerne.

Tornado, Comal

When
March 23, 12:04 AM CST to 12:06 AM CST
Where
Comal County, 1.95 mi SSW of Canyon Res to 1.8 mi SSW of Canyon Res
Rating
EF1
Path length
0.35 mi
Path width
250 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
29.876, -98.266

An NWS survey on the west side of Canyon Lake found sporadic tree damage, along with two power poles snapped and approximately 1/4 of a single family home torn off. The damage area was near Canyon Lake Boat Ramp #6 on the south central side of the|lake along and near Canyon Lake Drive and Rimrock Pass. The damage was rated EF-1 and winds were estimated at 100 mph.

Hail, Comal

When
March 23, 12:05 AM CST
Where
Comal County, 2.99 mi W of Canyon Res
Measured
1.75 in hail
Reported by
Public
Coordinates
29.900, -98.300

A thunderstorm produced quarter to golf ball size hail around Canyon Lake.

Hail, Kendall

When
March 23, 12:07 AM CST
Where
Kendall County, 1.38 mi WNW of Boerne
Measured
1 in hail
Reported by
Public
Coordinates
29.790, -98.750

A thunderstorm produced quarter size hail in Boerne.

Hail, Comal

When
March 23, 12:29 AM CST
Where
Comal County, 2.5 mi WSW of Hunter
Measured
2 in hail
Reported by
NWS Employee
Coordinates
29.790, -98.070

A thunderstorm produced two inch diameter hail northeast of New Braunfels.

Hail, Comal

When
March 23, 12:30 AM CST
Where
Comal County, 2.27 mi SW of Hunter
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
29.780, -98.060

A thunderstorm produced golf ball size hail northeast of New Braunfels.

Hail, Hays

When
March 23, 12:31 AM CST
Where
Hays County, 4.57 mi NW of San Marcos Lowman Ar
Measured
0.75 in hail
Reported by
Public
Coordinates
29.900, -98.000

Hail, Hays

When
March 23, 12:34 AM CST
Where
Hays County, 2.49 mi WSW of San Marcos
Measured
1 in hail
Reported by
Public
Coordinates
29.890, -97.940

A thunderstorm produced quarter size hail near Texas State University in San Marcos.

Hail, Bexar

When
March 23, 12:44 AM CST
Where
Bexar County, 7.35 mi W of Alamo Downs
Measured
1 in hail
Reported by
Public
Coordinates
29.430, -98.750

A thunderstorm produced quarter size hail on the west side of San Antonio.

Hail, Bexar

When
March 23, 12:47 AM CST
Where
Bexar County, 4.19 mi N of Macdona
Measured
0.75 in hail
Reported by
Public
Coordinates
29.390, -98.710

Hail, Caldwell

When
March 23, 12:52 AM CST
Where
Caldwell County, 2.27 mi SW of Reedville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
29.860, -97.860

A thunderstorm produced nickel to ping pong ball size hail in Martindale. The report was from a former NWS employee.

Hail, Caldwell

When
March 23, 12:55 AM CST
Where
Caldwell County, 2.39 mi NNW of Fentress
Measured
1.5 in hail
Reported by
Public
Coordinates
29.780, -97.790

A thunderstorm produced ping pong ball size hail near Fentress.

Hail, Lavaca

When
March 23, 2:02 AM CST
Where
Lavaca County, 1.2 mi W of Moulton Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
29.570, -97.170

A thunderstorm produced quarter size hail near Moulton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949449, 949450, 949451, 949452, 949453, 949454, 949455, 949456, 949457, 949475, 949458, 949459, 949460, 949461, 949462, 949463, 949476, 949464, 949465, 949466, 949467, 949468, 949469, 949470, 949471, 949472, 949473, 949474.